Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Wichita, KS

May 19, 20175 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 10:38 AM CDT for 5 counties in Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 10:38 AM CDT (15:38 UTC)
Expired
May 19, 2017, 11:12 AM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 10:50 AM CDTTSTM WND DMG8 E Anthony, KSDELAYED REPORT. ROAD SIGN BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS53 KICT 191538
SVRICT
KSC015-035-077-173-191-191645-
/O.NEW.KICT.SV.W.0089.170519T1538Z-170519T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1038 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Cowley County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...
  Southern Butler County in south central Kansas...
  Southeastern Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 1145 AM CDT

* At 1038 AM CDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Manchester to near Caldwell to
  near Nardin, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wichita, Derby, Arkansas City, Winfield, Andover, Haysville,
  Wellington, Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine,
  Conway Springs, Caldwell, Oxford, Udall, Burden, Argonia, South
  Haven and Dexter.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 3.
 Interstate 35 between Mile Markers 1 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9804 3764 9757 3764 9705 3760 9652
      3749 9652 3700 9668
TIME...MOT...LOC 1538Z 213DEG 45KT 3707 9791 3704 9765 3685 9740 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
103 
WWUS53 KICT 191553
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1053 AM CDT FRI MAY 19 2017

KSC015-035-077-173-191-191645-
/O.CON.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Cowley KS-Sedgwick KS-Butler KS-Harper KS-Sumner KS-
1053 AM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR COWLEY...SOUTHEASTERN SEDGWICK...SOUTHERN BUTLER...SOUTHEASTERN
HARPER AND SUMNER COUNTIES...

At 1053 AM CDT, severe thunderstorms were located along a line
extending from near Argonia to 10 miles north of Caldwell to near
South Haven, moving north at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Arkansas City, Winfield, Andover, Haysville,
Wellington, Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine,
Conway Springs, Caldwell, Oxford, Udall, Burden, Argonia, South Haven
and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9797 3764 9757 3764 9705 3760 9652
      3728 9661 3700 9680
TIME...MOT...LOC 1553Z 196DEG 42KT 3721 9780 3718 9757 3702 9743 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
181 
WWUS53 KICT 191602
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1102 AM CDT FRI MAY 19 2017

KSC077-191612-
/O.CAN.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Harper KS-
1102 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3700 9752 3728 9780 3764 9757 3764 9705
      3760 9652 3727 9674 3700 9700
TIME...MOT...LOC 1602Z 215DEG 34KT 3738 9770 3725 9748 3709 9734 

$$

KSC015-035-173-191-191645-
/O.CON.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Cowley KS-Sedgwick KS-Butler KS-Sumner KS-
1102 AM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR WESTERN COWLEY...SOUTHEASTERN SEDGWICK...SOUTHERN BUTLER AND
SUMNER COUNTIES...

At 1102 AM CDT, severe thunderstorms were located along a line
extending from near Conway Springs to 5 miles west of Wellington to
near South Haven, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Derby, Arkansas City, Winfield, Andover, Haysville,
Wellington, Mulvane, Rose Hill, Clearwater, Douglass, Belle Plaine,
Conway Springs, Oxford, Udall, Burden, Argonia, South Haven, Atlanta
and Geuda Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9752 3728 9780 3764 9757 3764 9705
      3760 9652 3727 9674 3700 9700
TIME...MOT...LOC 1602Z 215DEG 34KT 3738 9770 3725 9748 3709 9734 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
432 
WWUS53 KICT 191612
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1112 AM CDT FRI MAY 19 2017

KSC015-035-173-191-191621-
/O.CAN.KICT.SV.W.0089.000000T0000Z-170519T1645Z/
Cowley KS-Sedgwick KS-Butler KS-Sumner KS-
1112 AM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY...SOUTHEASTERN
SEDGWICK...SOUTHERN BUTLER AND SUMNER COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds 
around 35 mph and very heavy downpours are still expected with these 
thunderstorms.

LAT...LON 3700 9752 3728 9780 3764 9757 3764 9705
      3760 9652 3727 9674 3700 9700
TIME...MOT...LOC 1609Z 213DEG 45KT 3746 9764 3733 9742 3717 9728 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:30 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 19, 6:30 AM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
630 AM CDT Fri May 19 2017

.SHORT TERM...(Today through Sunday night)
Issued at 345 AM CDT Fri May 19 2017

The main challenge/concern is the trend/coverage in
convection today across the area and potential for locally
strong/severe storms and heavy rainfall. Mesoscale outflow has
masked the effective surface front with the boundary briefly
moving south into north central Oklahoma. Since midnight, a
southeast flow has returned north across the Kansas border at
Winfield. The effective surface front is expected to become better
defined a bit further north today from south central into east
central Kansas. The latest RAP/HRRR support the ongoing convection
across southeast Kansas early this morning where elevated CAPE
values around 1000 j/kg will reside through sunrise in a region of
modest moisture transport. Even modest surface heating in the
presence of weak to little capping today along/south of the front is
expected to result in a quick renewal or increase in convection,
becoming quite numerous across the area by the afternoon. A visibly
evident shortwave upper trof in the water vapor imagery over the
southern Rockies early this morning will also lift northeast across
the area by this afternoon. While lower level wind fields will be
weaker, overall deep layer shear will increase in the modest warm
sector where MLCAPE values could approach 2000 j/kg. This should
support a few severe storms mainly along/southeast of the Kansas
turnpike. Periodic heavy rainfall will also remain possible across
much of the area, even on the cool side of the front across central
Kansas. The upper low will begin to open up and lift out across the
central/northern Plains on Saturday. A brisk and cooler northwest
surface flow will prevail with any lingering showers diminishing
or exiting the area by the afternoon. The weekend is expected to
finish out dry and seasonably mild on Sunday.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 345 AM CDT Fri May 19 2017

A significant upper trof rotating around the large scale upper low
over western Ontario will drop southeast across the Upper Midwest
Monday, amplifying the mean eastern CONUS trof as it sweeps south
and east across the Mississippi Valley through mid-week. This will
bring a chance for precip followed by much cooler air to the area.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 627 AM CDT Fri May 19 2017

Widespread LIFR/IFR was observed with low cigs and visibilities in
the wake of a cold front bisecting the area this morning.
Conditions are expected to prevail through much if not all of the
day north of the front, while ceilings may lift some along and
south of the front before showers and storms become more numerous
by 16-18z or so. LIFR/IFR may return tonight as precipitation
begins to diminish from west to east. Breezy northeast winds shift
to the northwest as drier air filters across the area late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  51  65  47 /  80  70  10   0
Hutchinson      67  48  63  45 /  80  70  10   0
Newton          70  49  62  46 /  80  70  10   0
ElDorado        73  52  64  46 /  80  80  20   0
Winfield-KWLD   75  53  66  47 /  80  80  10   0
Russell         59  43  60  43 /  70  60  20   0
Great Bend      61  44  61  44 /  70  60  10   0
Salina          65  48  61  44 /  80  80  20   0
McPherson       66  48  62  44 /  80  70  10   0
Coffeyville     79  60  69  48 /  80  80  30  10
Chanute         78  59  67  47 /  80  80  30  10
Iola            77  58  67  47 /  80  80  30  10
Parsons-KPPF    78  59  68  48 /  80  80  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, May 19, 4:31 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
431 AM CDT Fri May 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
431 AM CDT Fri May 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and early
evening, mainly along and south of a Cottonwood Falls to Wichita to
Anthony line. The main risks will be large hail up to golf-ball
size and damaging winds to 70 mph. Thunderstorms with heavy rainfall
rates are also expected today across the entire area. The heavy
rainfall is expected to result in significant rises and flooding on
some area rivers and creeks with flash flooding also possible.
Please refer to the Flash Flood Watch and any Flood Warnings for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor to moderate flooding on some area rivers is expected to
continue through part of the weekend. Please refer to the Flood
Warnings and River Flood statements for details.

There is a chance for thunderstorms Sunday night through early next
week across much of the area. The risk for organized strong or severe
storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 9:33 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 AM CDT FRI MAY 19 2017

KSZ053-191500-
Chase KS-
933 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 1000 AM CDT

* At 931 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Strong City...moving northeast
  at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Elmdale, Tallgrass Prairie and
  Tallgrass Prairie Preserve.

LAT...LON 3847 9635 3842 9636 3829 9651 3840 9669
      3852 9658 3852 9635
TIME...MOT...LOC 1433Z 219DEG 27KT 3841 9654

JAKUB
Local storm report, May 19, 9:34 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLOOD            GREAT BEND              38.36N 98.81W
05/19/2017                   BARTON             KS   LAW ENFORCEMENT

            VARIOUS LOW WATER CROSSINGS AND POOR DRAINAGE AREAS
            REMAIN FLOODED ACROSS BARTON COUNTY.

&&

ADK
Local storm report, May 19, 10:12 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1012 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     10 NW ATLANTA           37.54N 96.90W
05/18/2017  E70 MPH          BUTLER             KS   TRAINED SPOTTER

&&

CDJ
Special weather statement, May 19, 10:28 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1028 AM CDT FRI MAY 19 2017

KSZ091>093-191615-
Harper KS-Cowley KS-Sumner KS-
1028 AM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Harper County in south central Kansas...
  Western Cowley County in south central Kansas...
  Sumner County in south central Kansas...

* Until 1115 AM CDT

* At 1027 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  east of Amorita to 6 miles west of Renfrow to Deer Creek...and
  moving northeast at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Wellington, Anthony, Belle Plaine, Conway
  Springs, Caldwell, Oxford, Udall, Argonia, South Haven, Geuda
  Springs, Mayfield, Milan, Hunnewell, Bluff City, Danville, Waldron,
  Freeport and Riverdale.

LAT...LON 3700 9821 3739 9793 3739 9781 3745 9781
      3747 9775 3748 9737 3737 9686 3700 9712
TIME...MOT...LOC 1528Z 211DEG 39KT 3692 9817 3692 9778 3681 9755

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:04 PM CDTAreal Flood WarningICTEllsworth, Saline12 hr
May 18, 7:12 PM CDTSpecial Weather StatementICTButler33 min
May 18, 7:17 PM CDTSpecial Weather StatementICTCowley28 min
May 18, 7:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Cowley, Elk, Greenwood65 min
May 18, 8:05 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk34 min
May 18, 8:30 PM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson39 min
May 18, 8:31 PM CDTRiver Flood WarningICTSaline45 hr
May 18, 8:37 PM CDTRiver Flood WarningICTSaline69 hr
May 18, 8:56 PM CDTSpecial Weather StatementICTSumner64 min
May 18, 9:48 PM CDTAreal Flood WarningICTBarton12 hr
May 19, 9:32 AM CDTAreal Flood WarningICTBarton9 hr
May 19, 9:33 AM CDTSpecial Weather StatementICTChase27 min
May 19, 10:28 AM CDTSpecial Weather StatementICTHarper, Sumner47 min
May 19, 11:15 AM CDTSpecial Weather StatementICTButler, Sedgwick45 min
May 19, 11:50 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion40 min
May 19, 12:01 PM CDTSpecial Weather StatementICTButler44 min
May 19, 4:15 PM CDTTornado Warning Tornado observedICTKingman, Reno60 min
May 19, 4:22 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
May 19, 5:04 PM CDTTornado WarningICTKingman40 min
May 19, 5:07 PM CDTTornado WarningICTKingman, Reno42 min
May 19, 5:27 PM CDTTornado WarningICTKingman, Reno48 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno49 min
May 19, 5:55 PM CDTTornado WarningICTHarvey, Sedgwick36 min
May 19, 6:33 PM CDTSpecial Weather StatementICTMarion57 min
May 19, 6:44 PM CDTAreal Flood WarningICTBarton18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.